Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Endocrinology | Family Medicine | Internal Medicine | Journal

Back to Journal Articles

Anabolic-Androgenic Steroid Use May Up Heart Failure Risk

Last Updated: April 27, 2010.

 

Weightlifters taking steroids appear to have more left ventricular problems than previously thought

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Long-term users of anabolic-androgenic steroids may have more severe cardiac dysfunction than previously suspected, possibly putting them at higher risk of heart failure, according to research published online April 27 in Circulation: Heart Failure.

TUESDAY, April 27 (HealthDay News) -- Long-term users of anabolic-androgenic steroids (AAS) may have more severe cardiac dysfunction than previously suspected, possibly putting them at higher risk of heart failure, according to research published online April 27 in Circulation: Heart Failure.

Aaron L. Baggish, M.D., of the Massachusetts General Hospital in Boston, and colleagues analyzed data from male weightlifters. Twelve were long-term users of AAS, and seven had no exposure but closely resembled the users otherwise. Participants underwent two-dimensional, tissue-Doppler, and speckle-tracking echocardiography.

The researchers found that, although the groups had similar left ventricular (LV) structural parameters, users had lower LV ejection fraction, radial strain, and longitudinal strain. Most (10 of 12) users had LV ejection fractions below the accepted normal limit, and they also had lower diastolic function.

"In summary, data from the present study suggest that AAS-induced LV dysfunction may be greater than previously reported. The reductions in LV systolic function observed in this group of AAS users are of a magnitude shown to increase the risk of heart failure and sudden cardiac death in other populations. Further work is needed to confirm our findings and to determine the extent to which AAS-associated cardiac dysfunction leads to adverse clinical outcomes," the authors conclude.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2010 HealthDay. All rights reserved.


Previous: Vitamin B Therapy May Be Unsafe in Diabetic Nephropathy Next: American College of Physicians, April 22-24, 2010

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.